In a new study, researchers found that older people who use strong anticholinergic drugs daily for a long time have nearly a 50% increased risk of dementia.
Anticholinergic drugs can help to contract and relax muscles.
They are used to treat a variety of conditions, such as chronic obstructive pulmonary disease, bladder conditions, allergies, gut disorders and symptoms of Parkinson’s disease.
The research was conducted by a team from the University of Nottingham.
Previous research has shown that these drugs have short-term side effects such as confusion and memory loss.
However, it is less certain whether long-term use of the drugs could increase the risk of dementia.
In the study, the team looked at the medical records of 58,769 patients with a diagnosis of dementia and 225,574 patients without a diagnosis of dementia, all aged 55 and over.
They found increased risks of dementia for anticholinergic drugs overall and specifically for the anticholinergic antidepressants, antipsychotic drugs, antiparkinsons drugs, bladder drugs, and epilepsy drugs.
Patients who had used strong anticholinergic drugs daily for three years or more had a much higher dementia risk.
The findings show that doctors should be careful when prescribing certain drugs that have anticholinergic properties.
The team also says that it’s important that patients taking these medications don’t just stop them abruptly as this may be much more harmful.
If patients have concerns, then they should discuss them with their doctor to consider the pros and cons of the treatment they are receiving.
Future work needs to test whether these anticholinergic drugs directly cause dementia,
These results, along with those of a similar study published in 2018 help to clarify which types of anticholinergic drug are associated with the highest risks of dementia.
The leader of the study is Professor Carol Coupland from the University’s Division of Primary Care.
The study is published in JAMA Internal Medicine.
Copyright © 2019 Knowridge Science Report. All rights reserved.